Nebraska, 2003

Tornado in Nebraska, May 1, 2003

May 1, 2003 · NWS CYS · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 1, 2:18 AM MST, 9 hours 36 minutes earlier.

Area forecast discussion, May 1, 2:18 AM MST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
318 AM MDT THU MAY 1 2003

SHORT TERM...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY
EASTWARD OVER NORTHERN PORTIONS OF THE CYS FORECAST AREA TODAY
BEFORE WEAKENING INTO AN OPEN WAVE OVR THE DAKOTAS AND MN TODAY.
SURFACE LOW PRESSURE TO THE NORTHEAST WILL KEEP DECENT LOW LEVEL
MOISTURE OVER EAST CENTRAL WY AND THE WESTERN NEB PANHANDLE WITH A
WEAK UPSLOPE COMPONENT OF THE SURFACE WIND. ATMOSPHERE PROGGED TO
DESTABILIZE BY THIS AFTERNOON AND SCATTERED POPS FOR SHOWERS AND
THUNDERSTORMS LOOK GOOD OVER MOST OF FORECAST AREA. WILL GO WITH
LIKELY POPS OVER NORTHEASTERN PORTIONS OF FORECAST AREA WITH
PROXIMITY TO BETTER MOISTURE AND LIFT. TEMPERATURES TODAY WILL
REMAIN ON THE COOL SIDE AND SHOULD BE PRIMARILY IN THE 50S IN LOWER
ELEVATIONS. SOME EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
PRIMARILY EAST OF THE MOUNTAINS WITH TEMPS OVERNIGHT COOLING TO
MAINLY THE 30S IN LOWER ELEVATIONS.

LONG TERM...WEAK UPPER RIDGING BUILDS INTO CWA ON FRI WITH FLOW
ALOFT BECOMING WSW.  MODELS HAVE SEVERAL HARD TO TIME SHORTWAVE
TROUGHS ROTATING OUT AHEAD OF UPPER LOW OFF CENTRAL CA COAST.
WITH WARMER TEMPS...SOME INSTABILITY RETURNS IN THE AFTERNOON AND
WILL CONTINUE IDEA OF SCATTERED SHOWERS/TSTMS THROUGH FRI EVENING.
SPC HAS EASTERN CWA IN SLIGHT RISK...THIS MAY BE OVERDONE GIVEN
CAPE PROGS AND LACK OF STRONG INSTABILITY.  REMAINS OF UPPER LOW
MOVE INTO SWRN U.S. LATER SAT AND INTO CENTRAL AND SOUTHERN RCKYS
SAT NIGHT WITH UPPER LOW REDEVELOPING OVER SW NEBRASKA ON SUNDAY.
SCATTERED SHOWERS/TSTMS LOOK REASONABLE FOR SAT AFTERNOON/NIGHT.
AVN QPF PROG FOR SAT AFTERNOON LOOKS STRANGE HAVING MUCH OF CWA DRY
BEFORE PRECIP MOVES IN SAT NIGHT.  SHOWERS BECOME MORE LIKELY ON
SUNDAY ON BACK SIDE OF NEBRASKA UPPER LOW WITH SOME TSTMS OVER THE
SOUTHERN CWA AS WELL.  COOLER TEMPS AND STIFF NW WINDS WILL SPREAD
INTO CWA SUNDAY NIGHT WITH SNOW LINE LOWERING TO ABOUT 5500 FEET.
WINDY AND COOLER WX FOR MON WITH LINGERING RAIN/SNOW SHOWERS BEFORE
THINGS DRY OUT A BIT MORE THAN EXPECTED MON NIGHT...AND ACROSS
NEBRASKA PNHNDL INTO TUE.  WARMER TEMPS RETURN ON WED ALONG WITH
SOME AFTERNOON TSTMS.

.CYS...
WY...NONE.
NE...NONE.
Hazardous weather outlook, May 1, 9:55 AM MST, 1 hour 59 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1055 AM MDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN WYOMING AND THE
WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
ACROSS SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE.  THE
MOST NUMEROUS THUNDERSTORM ACTIVITY WILL BE SOUTH OF A LINE FROM
WHEATLAND TO TORRINGTON TO ALLIANCE.  A FEW OF THE STORMS COULD BE
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.  THE THUNDERSTORMS WILL
DIMINISH EARLY THIS EVENING...WITH PARTIAL CLEARING OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

TEMPERATURES WILL BE WARMER FRIDAY AND SATURDAY...BUT THERE WILL
BE ENOUGH MOISTURE AND INSTABILITY FOR SCATTERED SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS.  SHOWERS WILL
BECOME LIKELY ON SUNDAY AS ANOTHER COOL LOW PRESSURE SYSTEM MOVES
THROUGH THE ROCKIES.  SCATTERED SHOWERS AND STIFF NORTHWEST WINDS
WILL PREVAIL MONDAY INTO TUESDAY.  TEMPERATURES WILL BE COOL ENOUGH
THAT SNOW SHOWERS WILL FALL IN THE MOUNTAINS THOUGH NO SIGNIFICANT
ACCUMULATIONS ARE EXPECTED.  THERE WILL BE ANOTHER CHANCE OF
AFTERNOON THUNDERSTORMS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

JK
WCJIN-WYSE-WYNE

In the hours before

Local storm report, May 1, 11:46 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1246 PM MDT THU MAY 01 2003

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1147 AM    12 SW HARRISBURG          NE   1.75 IN HAIL
05/01/03   BANNER

1144 AM    3 N ALBIN                 WY   FUNNEL CLOUD
05/01/03   LARAMIE                        FUNNEL CAME BUT DID NOT
                                          TOUCH GROUND

JCH

The radar

The Cheyenne radar (KCYS), 99 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Kimball

When
May 1, 11:54 AM MST to 12:00 PM MST
Where
Kimball County, 10 mi N of Kimball
Rating
F0
Path length
0.2 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
41.383, -103.667

Brief tornado in open country

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361365.